New York, 2017Damaging Wind in New York, August 18, 2017
August 18, 2017 · NWS OKX · 1 event in 1 county or zone
An approaching cold front triggered a severe thunderstorm in Orange County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching cold front triggered a severe thunderstorm in Orange County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 18, 2:51 PM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 18, 2:51 PM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service New York NY
351 PM EDT Fri Aug 18 2017
.SYNOPSIS...
A cold front will move slowly east across the area late tonight,
then stall just east of Long Island on Saturday. High pressure
will follow Saturday night through Tuesday. A cold front will
pass across the area Wednesday night followed by high pressure.
&&
.NEAR TERM /UNTIL 11 PM THIS EVENING/...
...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF
NORTHEAST NJ...SOUTHEAST NY...NYC...WESTERN LONG ISLAND AND
WESTERN CT THROUGH 9 PM...
Damaging wind gusts are possible with any thunderstorm that
develops through 9 pm as they approach from the west.
In addition to the severe weather threat, the threat of flash
flooding remains high due to a combination of earlier rainfall
of up to 4 inches in some areas, anomalously high dew points and
precipitable water values up to 2.2 inches. As such, a Flash
Flood Watch was issued for NE NJ, the Metro NJ/NYC area,
including Rockland, Westchester, and Nassau Counties in NY and
Southern Fairfield County in CT until 11 pm this evening with
the expectation that showers and thunderstorms will increase
ahead of the cold front.
Satellite imagery shows a SW/NE dry slot advecting NE across NE
NJ. This will increase sfc based and low lvl instability
resulting in the development of organized convection mainly aft
20z this afternoon from SW to NE.
There is a moderate risk of rip currents at ocean beaches,
potentially becoming high this afternoon.
&&
.SHORT TERM /11 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Leftover showers and TSTMs will end with the passage of the cold
front between 06z and 12z overnight. With light winds forecast
during this time, areas of fog will develop, possibly dense
across Long Island and Southern CT.
With a digging upstream trough approaching Saturday, the cold
front may not make it too far off the Long Island coast. In
fact, it's possible that it might retrograde a bit until the
passage of this trough Saturday night.
Dryer air will advect east across the area Saturday night as
high pressure advects east toward the area.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
A broad area of high pres will build in Sun and Mon. This will
produce seasonable temps and mostly clear skies. A thermal ridge
will build into the region Tue into Wed, producing a mini heat
wave. Some spots, particularly across nern NJ, may hit the 2 day
heat advy criteria. As subtropical moisture becomes entrained
in the flow, an increase in high clouds can be expected by Wed.
The cold frontal timing has slowed slightly from the previous
12Z model suite, so right now the timing is for the late aftn
and eve. Although the best chance for tstms will be with the
fropa Wed, there will be chances prior, albeit lower, due to the
unstable airmass and onset of lowering heights. Because of the
progged position of the front and tendency of the guidance to
smooth out the temp gradient, highs were manually raised on Wed.
A significant cool down then looks to follow for the end of the
week. The models have been very consistent with this signal,
although the exact magnitude of the cold airmass remains in
question. It would not be totally surprising to see some lows in
the furthest outlying areas touch the upr 40s next weekend.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
A cold front slowly approaches the region this evening but lags
nearby until early Saturday.
Showers and thunderstorms cross all the NYC terminals between 21z
and 01z. What is left of the line will be east of KISP and KGON by
04-05z. Any storm may contain gusty winds and torrential rain.
MVFR/IFR/lIFR ceilings are likely with the convection. Little or no
improvement is expected overnight since overall conditions will
remain saturated and fog and stratus are likely to continue or
redevelop. VFR returns Saturday morning as drier air works into the
region.
Southerly winds this afternoon, mainly between 10 to 15 kts. Gusts
to 25 kt possible along the coast. Higher gusts possible with any
thunderstorm. Winds become west and eventually northwest early
Saturday but remain light.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: High confidence of showers and thunderstorms
between 21-01z. Amendments likely for changing ceilings and
visibilities.
KLGA TAF Comments: High confidence of showers and thunderstorms
between 21-01z. Amendments likely for changing ceilings and
visibilities.
KEWR TAF Comments: High confidence of showers and thunderstorms
between 21-01z. Amendments likely for changing ceilings and
visibilities.
KTEB TAF Comments:High confidence of showers and thunderstorms
between 21-01z. Amendments likely for changing ceilings and
visibilities.
KHPN TAF Comments: High confidence of showers and thunderstorms
between 21-01z. Amendments likely for changing ceilings and
visibilities.
.OUTLOOK FOR 00Z SATURDAY THROUGH WEDNESDAY...
.Saturday-Monday...VFR. light NW wind becoming SW by Late
Sunday and Monday.
.Tuesday...Isolated showers and thunderstorms possible with
MVFR or lower conditions...otherwise VFR. Light southwest
wind.
.Wednesday...Scattered showers and thunderstorms with MVFR
possible. Gusty southwest wind to 20 kt.
&&
.MARINE...
A Small Craft Advisory/SCA remains in effect across the Atlantic
Ocean coastal waters through tonight as a cold front approaches.
Heavy showers and TSTMs are likely. Areas of dense fog are
possible until sunrise.
Weather conditions improve with the passage of a cold front
Saturday morning as winds and seas fall below SCA levels.
Winds and seas will increase ahead of a cold frontal passage late
Tuesday and Wednesday. Seas on the ocean may linger aoa 5 ft Wed ngt
behind the front. Winds and seas thereafter are progged to remain
blw sca lvls.
&&
.HYDROLOGY...
Another round of heavy showers and thunderstorms is likely with
up to 2 to 4 inches of rain possible. A Flash Flood Watch was
issued for NE NJ, the Metro NJ/NYC area, including Rockland,
Westchester, and Nassau Counties in NY and Southern Fairfield
County in CT until 11 pm.
Impacts from potential showers and thunderstorms Tuesday into
Wednesday are uncertain at this point.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch until 11 PM EDT this evening for CTZ009.
NY...Flash Flood Watch until 11 PM EDT this evening for NYZ069>075-
176>179.
NJ...Flash Flood Watch until 11 PM EDT this evening for NJZ002-004-
006-103>108.
MARINE...Small Craft Advisory until 6 AM EDT Saturday for ANZ350-353-
355.
&&
SYNOPSIS...JMC/GC
NEAR TERM...GC
SHORT TERM...GC
LONG TERM...JMC
AVIATION...IRD
MARINE...JMC/GC
HYDROLOGY...JMC/GCHazardous weather outlook, Aug 18, 1:39 PM EST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
239 PM EDT Fri Aug 18 2017
CTZ009-NJZ002-004-006-103>108-NYZ069>074-176-177-191845-
Southern Fairfield-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Rockland-Northern Westchester-
Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northern Queens-Northern Nassau-
239 PM EDT Fri Aug 18 2017
...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 455 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ005-NYZ067-068-191845-
Northern Fairfield-Orange-Putnam-
239 PM EDT Fri Aug 18 2017
...SEVERE THUNDERSTORM WATCH 455 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ006>008-010>012-NYZ078-079-191845-
Northern New Haven-Northern Middlesex-Northern New London-
Southern New Haven-Southern Middlesex-Southern New London-
Northwestern Suffolk-Northeastern Suffolk-
239 PM EDT Fri Aug 18 2017
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...This Afternoon and Tonight.
Multiple rounds of showers and thunderstorms will also pose a threat
for flash flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-340-345-350-353-191845-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
239 PM EDT Fri Aug 18 2017
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ338-191845-
New York Harbor-
239 PM EDT Fri Aug 18 2017
...SEVERE THUNDERSTORM WATCH 455 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ335-355-191845-
Long Island Sound West of New Haven CT/Port Jefferson NY-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
239 PM EDT Fri Aug 18 2017
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This Afternoon and Tonight.
Some thunderstorms could produce winds equal to or greater than gale
force.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ080-081-191845-
Southwestern Suffolk-Southeastern Suffolk-
239 PM EDT Fri Aug 18 2017
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...This Afternoon and Tonight.
Multiple rounds of showers and thunderstorms will also pose a threat
for flash flooding.
There is a moderate risk of rip currents at ocean beaches,
potentially becoming high this afternoon.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ075-178-179-191845-
Kings (Brooklyn)-Southern Queens-Southern Nassau-
239 PM EDT Fri Aug 18 2017
...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 455 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Local storm report, Aug 18, 11:23 AM EST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
1223 PM EDT FRI AUG 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 AM FLASH FLOOD GREAT NECK ESTATES 40.79N 73.74W
08/18/2017 NASSAU NY EMERGENCY MNGR
POLICE ASSISTING CAR STUCK IN WATER AT CLOVER DRIVE AND
MYRTLE DRIVE
0930 AM FLASH FLOOD 1 SSW HALESITE 40.88N 73.42W
08/18/2017 SUFFOLK NY LAW ENFORCEMENT
VEHICLE STUCK IN WATER WITH WATER UP TO HOOD OF CAR.
0950 AM FLASH FLOOD 1 ENE WEST HILLS 40.82N 73.42W
08/18/2017 SUFFOLK NY LAW ENFORCEMENT
CAR STUCK IN WATER AT WEST HILLS ROAD AND CHICHESTER
ROAD
1030 AM FLASH FLOOD 1 SSW CRAB MEADOW 40.91N 73.34W
08/18/2017 SUFFOLK NY LAW ENFORCEMENT
CARS STUCK IN WATER ON LOCUST ROAD IN CRAB MEADOW
SECTION OF NORTHPORT
1045 AM FLASH FLOOD 1 W WADING RIVER 40.95N 72.84W
08/18/2017 SUFFOLK NY PUBLIC
CURRENT OF WATER TO TOP OF TIRES FLOWING OVER THE ROAD
AT THE INTERSECTION OF ROUTE 25A AND WADING RIVER MANOR
ROAD. SOME VEHICLES NOT ABLE TO PASS THROUGH.
&&
JESpecial weather statement, Aug 18, 3:49 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service New York NY
449 PM EDT FRI AUG 18 2017
NYZ067-182130-
Orange-
449 PM EDT FRI AUG 18 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ORANGE COUNTY...
At 449 PM EDT, a strong thunderstorm was located over Hartwood, or 9
miles south of Monticello, moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Middletown, Goshen, Howells, Florida, Cuddebackville, Otisville,
Huguenot, Bloomingburg, Oakland, Scotchtown, Deerpark, Mechanicstown,
Slate Hill, Circleville and Bullville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4150 7472 4150 7448 4155 7444 4158 7439
4157 7425 4131 7432 4141 7474 4143 7474
4143 7476 4146 7476 4146 7475 4149 7476
TIME...MOT...LOC 2049Z 282DEG 20KT 4152 7474
JMCThunderstorm Wind, Orange
- When
- August 18, 5:11 PM EST
- Where
- Orange County, 0.64 mi NW of Montgomery
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 41.528, -74.237
A tree fell on top of power lines on Ward Street in Montgomery.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, August 18, 2017$465,000 · EF2 · 11 events
- Tornadoes and Hail in Minnesota, August 18, 2017$750,000 · EF1 · 13 events
- Damaging Winds and Lightning Strike in Maryland, August 18, 201710 injured · 52 kt wind · 8 events
- Damaging Wind and Lightning Strike in Florida, August 18, 20171 injured · $100,000 · 60 kt wind · 2 events
- Lightning Strikes and Heavy Rain in Florida, August 18, 2017$105,000 · 4 events
- Flash Flooding and Flood in Massachusetts, August 18 to 19, 2017$76,000 · 7 events
- Flash Flooding and Flooding in Missouri, August 18 to 22, 2017$29,000 · 1.5 in hail · 24 events
- Hail and Damaging Winds in Arkansas, August 18, 2017$39,000 · 1.75 in hail · 13 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 18, 201751 kt wind · 37 events
- Hail and Damaging Winds in Virginia, August 18, 2017$17,000 · 1 in hail · 9 events
- Flash Flooding and Flood in Maryland, August 18 to 19, 201720 events
- Flash Flooding and Flood in Pennsylvania, August 18, 201752 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720304.